Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

January 25, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Jan 25, 2021, 1:47 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2021, 1:47 PM MST (20:47 UTC)
Expired
Jan 25, 2021, 2:30 PM MST
In force
43 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 102 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS85 KTWC 252047
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
147 PM MST Mon Jan 25 2021
 
AZZ502-504-252130-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
147 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 230 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Pisinemo, or 30 miles northwest of Sells, moving
northeast at 35 mph.

Hail up to half an inch and wind gusts up to 50 mph will be possible 
with this storm.

Locations impacted include...
Santa Rosa, Covered Wells, Anegam, San Simon, North Komelik, Kohatk,
Palo Verde Stand, Ventana, Ak Chin, Vaya Chin, Mountain Village, San
Luis, Santa Rosa School and San Simon West.

LAT...LON 3232 11251 3251 11235 3251 11221 3267 11220
      3268 11220 3268 11216 3272 11215 3272 11211
      3233 11167 3202 11229
TIME...MOT...LOC 2046Z 236DEG 32KT 3222 11226 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 25, 3:05 AM MST, 10 hours 42 minutes earlier.

Area forecast discussion, Jan 25, 3:05 AM MST, 10 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 AM MST Mon Jan 25 2021

.SYNOPSIS...The next winter storm will pass through the state this
afternoon into Tuesday bringing another round of rain and snow
showers. A few thunderstorms with small hail will also be possible
this afternoon and evening. The storm will usher in a much colder
airmass and strong winds, with snow levels likely reaching the
desert floors including the Tucson area tonight into Tuesday.
Significant snow accumulations can be expected for elevations
generally above 4,000 feet. Improving weather conditions will follow
by Wednesday afternoon after a chilly and frosty morning. Generally
dry and cool conditions will continue on Thursday before yet another
storm system enters the region late Friday into Saturday.

&&

.DISCUSSION...After a brief break in the weather last night and
early this morning, the next winter storm will pass through the area
this afternoon into Tuesday. No notable changes to the previous
forecast as the timing and precipitation amounts still appeared to
be on track for this afternoon into Tuesday. Strong and gusty winds
along with a much colder airmass will accompany this storm. Snow
levels will lower significantly tonight and early Tuesday as low as
2,500 to 3,000 feet. Winter Weather Advisories remain in effect this
afternoon into Tuesday for lower elevations with a Winter Storm
Warning for the mountains. The windy conditions will result in near
blizzard like conditions at times, especially in the mountains. The
storm system will exit Arizona by Tuesday evening with precipitation
ending and skies clearing from west to east. The clearing skies will
result in a hard freeze and frost Wednesday morning in the valleys.
Models were showing a break in the weather Wednesday and Thursday
before yet another storm system enters the region late in the week.

&&

.AVIATION...Valid through 26/12Z.
BKN-OVC cloud decks at 3k-6k ft AGL thru 25/20Z, then BKN-OVC cloud
decks lowering to 1k-4k ft AGL thru the remainder of the forecast
period. Isolated -SHRA thru 25/18Z, then increasing precipitation
chances, with widespread valley SHRA/mountain SHSN by 25/22Z. There
will also be a slight chance of -TSRA from 25/21Z thru the remainder
of the forecast cycle. Mountain obscurations and widespread MVFR
conditions (and local IFR conditions) aft 25/21Z. SFC wind SLY/SWLY
at 5-12 kts thru 25/16Z, then increasing SFC wind, with SFC wind at
most locations of 17-22 kts and gusts to around 30 kts aft 25/18Z
thru the end of the forecast period. Stronger gusts near any -TSRA.
In the vicinity of KALK, expect SWLY SFC wind to increase to 20-28
kts and gusts to 35-40 kts between 25/22Z and 26/12Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A strong storm system will move across the region
through Tuesday, resulting in valley rain and mountain snow, along
with colder temperatures. Snow levels may fall as low as 3,000 to
4,000 feet today and down to 2,500 feet late tonight and Tuesday.
Strong and gusty winds are expected this afternoon and tonight, with
gusts to between 30-40 mph. Dry conditions are then expected
Wednesday through Thursday night. Another storm system will then
move across the area Friday into Saturday, resulting in another
chance of precipitation.

&&

.CLIMATE...
January Snowfall Records for Reference (Low Elevation Sites).

Location...........1-Day..............................Monthly......
Tucson.............4.3".....Jan. 16,.1987.............4.7".....1987
Oracle.............15.0"....Jan. 29,.1979.............17.0"....1979
Nogales............5.5".....Jan. 6,..1997.............5.5".....1997
Benson.............2.0".....Jan. 22,.2007.............2.0".....2007
Tombstone..........12.0"....Jan. 16,.1916.............14.0"....1916
Sierra Vista.......4.0".....Jan. 7,..1997.............4.1".....1997
Willcox............6.0".....Jan. 22,.1938.............9.0".....1916
Bisbee.............11.5"....Jan. 18,.1988.............15.5"....1998
Douglas............4.0".....Jan. 12,.1951.............7.0".....1949
Safford............3.0".....Jan. 14,.1997.............5.0".....1997

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Winter Storm Warning from 1 PM today to 5 PM MST Tuesday for
  AZZ503-507-508-510>514.

  Winter Weather Advisory from 1 PM today to 5 PM MST Tuesday for
  AZZ503-506>510-512-514-515.

  Winter Weather Advisory from 8 PM today to 5 PM MST Tuesday for
  AZZ504.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jan 25, 1:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
147 PM MST Mon Jan 25 2021

AZZ502-504-252130-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
147 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 230 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Pisinemo, or 30 miles northwest of Sells, moving
northeast at 35 mph.

Hail up to half an inch and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Santa Rosa, Covered Wells, Anegam, San Simon, North Komelik, Kohatk,
Palo Verde Stand, Ventana, Ak Chin, Vaya Chin, Mountain Village, San
Luis, Santa Rosa School and San Simon West.

LAT...LON 3232 11251 3251 11235 3251 11221 3267 11220
      3268 11220 3268 11216 3272 11215 3272 11211
      3233 11167 3202 11229
TIME...MOT...LOC 2046Z 236DEG 32KT 3222 11226

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 5:05 PM MSTSpecial Weather StatementTWCPinal40 min
Jan 25, 2:30 PM MSTSpecial Weather StatementTWCPima, Pinal45 min
Jan 25, 2:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jan 25, 3:20 PM MSTSpecial Weather StatementTWCPima40 min
Jan 25, 3:24 PM MSTSevere Thunderstorm WarningTWCPima36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.